[Skip to Content]
[Skip to Content Landing]
Article
October 1987

Bulbar Conjunctival Defects Associated With Gentamicin

Author Affiliations

Merrick, NY

Arch Ophthalmol. 1987;105(10):1321. doi:10.1001/archopht.1987.01060100023010
Abstract

To the Editor.  —It is well established that topical gentamicin can cause toxic reactions. The findings include punctate staining of the cornea and conjunctiva, mucopurulent discharge, conjunctival hyperemia, and mild papillary hypertrophy. Withdrawal of the offending agent results in resolution of the reaction.We have recently observed six patients who developed conjunctival defects while using topical gentamicin in either the solution or ointment form. The antibiotic or its preservatives induced the observed pathologic conditions. To our knowledge, this manifestation of topical gentamicin toxicity has not been previously reported.The characteristic appearance of this reaction is a focal area of bulbar conjunctival hyperemia that stains with fluorescein. The lesions are pleomorphic in shape and variable in location, although most were observed in the inferior half of the globe (Fig 1). The conjunctival defects developed within five days of institution of therapy with topical gentamicin ophthalmic solution or ointment and resolved within

First Page Preview View Large
First page PDF preview
First page PDF preview
×